My neuro recommended that I change my MS med based on my last MRI. I had a JCV antibody test it was positive. My neuro recommends Rebif since I was previously on Avonex and I tolerated it well for the past 7 nyears. No adverse symptoms.
I was reading my intro to Rebif packet and surprisingly read that itching can be a sign of an allergy to interferons. I never really noticed before but I have had severe itching since I started taking the Avonex over the years. I attributed it to regular seasonal allergies.
I only been diagnosed with an allergy to shrimp. I usually combat the itching with allergy medication. It helps. How can I be sure it is an allergic reaction to the Avonex. And is that enough that I should not take the Rebif or should I just wait and see.
PS I am an African American female, I posted 3 weeks ago. My neuro saw asdditonal lesions on my brain and C-spine on my latest MRI. I hadn't shown any additional damage on my 4 previous MRI's. So my doctor wanted to increase the strength of my meds
I'm confused as to why your doc would put you on another interferon (Rebif) if the interferon you are taking has lost its effectiveness. Why not try Copaxone? Or one of the newer oral therapies? Trying a non-interferon would also shed light on whether the itching was caused by an interferon.
I just had an aha moment when reading the Rebif packet. I never even considered that I could of had an intereferon allergy. Does an interferon allergy mean the interferon may have lost its effectiveness?
I did ask my neuro when he gave me the latest MRI results, if that means my Avonex was no longer working - I had additional lesions on my brain and C-spine when I hadn't had any on my previous 4 MRI's.
His answer was that MS has can be aggressive in African Americans, but he didn't think the Avonex was no longer working. I think he based this on the fact that I originally had an episode of optic neuritis - when I was diagnosed - and I haven't had many other exacerbations or even symptons - mainly a gait issue.
That's when he mentioned wanting to change my med. He mentioned Rebif, Betaseron and Tysabri but I tested positive for the JCV virus. I asked and he told me they were all stronger than the Avonex
I will call him again and ask him if he has a concern with the efficacy of the interferons for me
Just wondering if your neuro ever ordered an Avonex antibody test . A positive result can show that the Avonex is losing it's effectiveness,that been said I have no idea if there would be a correlation between a positive result and the effectiveness of either rebif or betasoren.
Personally I have been on Avonex since diagnosis twelve years ago and have had no problems, but if I had to change it would be to an oral med. I wouldn't be able to handle shots every two days but each to their own as the say.
Thanks for the input. I called my neuro today and he indicated he thought that the Avonex was no longer strong enough.
Additionally, my sister in law has MS - that's how her brother and I got together, when I disclosed to my job, he was a fellow manager and checked on me every month. Anyway she was on Avonex and had additional brain lesions on her MRI and was switched to Rebif. She's been on it now for many years and is doing well. She was on the Avonex for several years prior
Like I mentioned in a previous post., I have never had any difficulties with the Avonex in 7 years. If not for the MRI, I would have happily stayed on it.
I will ask my neuro for the Avonex antibody test, as I have not started Rebif yet.
Luckily , my neuro is very open and answers every question and concern . (PS if I can handle the Avonex injection, the Rebif will be like baby injections- LOL)
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.